Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Birmingham, AL

April 23, 2020Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 23, 2020, 2:47 PM CDT for Hale County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 2:47 PM CDT (19:47 UTC)
Expired
Apr 23, 2020, 3:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hale County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS54 KBMX 231947
SVRBMX
ALC065-232030-
/O.NEW.KBMX.SV.W.0110.200423T1947Z-200423T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
247 PM CDT Thu Apr 23 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Hale County in west central Alabama...

* Until 330 PM CDT.

* At 247 PM CDT, a severe thunderstorm was located over Walden
  Quarters, or near Eutaw, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greensboro, Akron, Sawyerville, Wedgeworth, Evansville, Selden Lock
  And Dam, Harper Hill, Wateroak, Phipps and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 8782 3283 8782 3284 8783 3285 8782
      3286 8783 3295 8742 3283 8742 3283 8747
      3272 8747 3268 8779 3272 8780 3271 8783
      3273 8783 3274 8780 3277 8783 3276 8784
      3276 8787
TIME...MOT...LOC 1947Z 258DEG 43KT 3276 8788 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
3 follow-up statements
857 
WWUS54 KBMX 232001
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
301 PM CDT Thu Apr 23 2020

ALC065-232030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-200423T2030Z/
Hale AL-
301 PM CDT Thu Apr 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HALE COUNTY...

At 301 PM CDT, a severe thunderstorm was located near Sawyerville, or
8 miles northwest of Greensboro, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greensboro, Sawyerville, Wedgeworth, Evansville, Harper Hill and
Wateroak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3283 8778 3295 8742 3283 8742 3283 8747
      3272 8747 3268 8779 3272 8780 3273 8782
      3274 8781 3274 8780 3276 8781 3278 8781
TIME...MOT...LOC 2001Z 258DEG 43KT 3280 8767 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
122 
WWUS54 KBMX 232014
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
314 PM CDT Thu Apr 23 2020

ALC065-232030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-200423T2030Z/
Hale AL-
314 PM CDT Thu Apr 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN HALE COUNTY...

At 314 PM CDT, a severe thunderstorm was located 8 miles north of
Greensboro, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harper Hill and Wateroak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3287 8761 3295 8742 3283 8742 3283 8747
      3275 8747 3274 8766
TIME...MOT...LOC 2014Z 257DEG 39KT 3282 8754 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
160 
WWUS54 KBMX 232025
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
325 PM CDT Thu Apr 23 2020

ALC065-232035-
/O.EXP.KBMX.SV.W.0110.000000T0000Z-200423T2030Z/
Hale AL-
325 PM CDT Thu Apr 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY WILL
EXPIRE AT 330 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3287 8761 3295 8742 3283 8742 3283 8747
      3275 8747 3274 8766
TIME...MOT...LOC 2025Z 258DEG 43KT 3284 8740 

$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:42 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 23, 12:42 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Thu Apr 23 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1131 AM CDT Thu Apr 23 2020/

The probability of severe thunderstorms the remainder of the day
is limited from previous concerns. But severe thunderstorms are
still possible with the main threat being large hail, damaging
winds, and perhaps a tornado.

The large shower and thunderstorm complex has exited south and
east late this morning. The complex has increased all the way
back to offshore of Louisiana. A weak low pressure area was
located in northern Mississippi with a warm from just southwest of
Tuscaloosa to Selma.

First things first, several locations received non-thunderstorm
wind damage from gradient winds early this morning. It appears a
wake low/gravity wave formed on the back side of the precipitation
shield and produced wind gusts of 30-55 mph. The feature
responsible for this activity has exited the area and no real
gradient has appeared back in the warm sector over Mississippi.
Therefore, the Wind Advisory has been canceled for the remainder
of the afternoon.

Secondly, a large area along and north of Interstate 20 received
1-2 inches of rain the past 12 hours or so. Some localized spots
measured higher amounts. From the setup expected this afternoon,
some areas may received up to a half inch of rain or more. But
widespread heavy amounts are not anticipated this afternoon and
therefore the Flash Flood Watch will be canceled.

Lastly, the severe potential this afternoon has already been taken
down a notch and another adjustment is necessary. The new severe
graphic will illustrate a slight chance in the center of Central
Alabama. Confidence on any recovery southeast is questionable and
will advertise marginal. Also, far northwest will be left at
marginal. Central sections of the area will see a few convergent
bands setup which will be the focus for potential severe storms.
Once these bands weaken around sunset, the threat should be over.
Additionally, a few storms may develop near the cold front/dry
line as it moves in this afternoon. As far as tornadoes are
concerned, it appears the surface winds will be veered enough that
the potential is low but not zero.

Pops have been reduced to account for the expected conditions and
current radar trends. High temperatures have been bumped up
(especially in the southwest) due to thin spots and holes in the
overcast.

75

.LONG TERM...
/Updated at 0327 AM CDT Thu Apr 23 2020/

Friday through Thursday.

Dry conditions will be in place on Friday and then a quick moving
cold front will move through on through Friday night into
Saturday. A few thunderstorms will be possible overnight in the
north, but severe weather is not anticipated with this system.
Dry weather returns on Sunday and last through Tuesday. Another
system will then work into the area late Tuesday into Wednesday.
Will need to keep an eye on this system as the time frame get
closer for strong to severe storms as we will see an increase in
moisture and instability with it.

16

&&

.AVIATION...
18Z TAF Discussion.

The morning large thunderstorm complex has exited the area to the
east/southeast. In its wake, additional showers and thunderstorms
are trying to develop. It appears that any re-development that
does occur will not be nearly as widespread as the morning
convection. Cold frontal passage this evening will be marked by a
wind shift to a more southwesterly and westerly direction, and
decrease in both ceiling heights and (ultimately) cloud coverage.
Some models do suggest some light fog or lowered ceilings coming
back into the south or east counties overnight.

/61/

&&

.FIRE WEATHER...

Heavy rain and thunderstorms will be possible through this
afternoon, with lighter rain tonight. Dry conditions return for
Friday, but rain chances will return to start the weekend as a
quick moving front slides across the north. Dry conditions and sub
35 percent RH will return for the first of the week. Another
strong storm system is expected Tuesday night through Wednesday
with more heavy rains and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  75  54  75  48 /  50   0  20  40  10
Anniston    55  76  55  76  49 /  50   0  20  30  10
Birmingham  55  77  58  76  51 /  50   0  30  30  10
Tuscaloosa  54  78  59  78  51 /  40   0  30  20   0
Calera      54  76  58  77  51 /  50   0  20  20  10
Auburn      56  76  56  78  52 /  50   0   0  10  10
Montgomery  57  79  58  81  54 /  40   0   0  10  10
Troy        59  80  59  83  56 /  40   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 23, 4:00 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
400 AM CDT Thu Apr 23 2020

ALZ011>015-017>050-241200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
400 AM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a chance of severe storms this morning through 10 AM CDT,
mainly south of a line from Demopolis to Auburn. Additional severe
storms are possible this afternoon, mainly along and south of I-20.
Damaging winds, large hail, and tornadoes are possible. Winds
outside of storms could gust to near 35 mph this morning.

Heavy rain and localized flash flooding will also be possible,
especially south and west of a Tuscaloosa to Montgomery line.

Minor river flooding will continue across the southern half of
Central Alabama. Please see flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Minor to moderate river flooding will continue through the week.
Please see flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today. Please follow all local, state, and CDC guidelines in regards
to travel.

In the hours before

Local storm report, Apr 23, 9:32 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND DMG PIEDMONT                33.92N 85.61W
04/23/2020                   CALHOUN            AL   BROADCAST MEDIA

            A FEW TREES AND POWER LINES WERE BLOWN DOWN
            AROUND PIEDMONT.

&&

MAL
Local storm report, Apr 23, 9:36 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     NON-TSTM WND DMG 1 WNW DADEVILLE         32.84N 85.79W
04/23/2020                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN AT MULTIPLE LOCATIONS IN
            DADEVILLE. EMA OFFICE ON BACK-UP POWER.

0754 AM     NON-TSTM WND DMG HORSESHOE BEND NMP      32.98N 85.74W
04/23/2020                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE ACROSS ROADWAY.

0720 AM     TSTM WND DMG     RAMER                   32.05N 86.22W
04/23/2020                   MONTGOMERY         AL   EMERGENCY MNGR

            TREES IN ROADWAY.

0718 AM     TSTM WND DMG     3 S SNOWDOUN            32.21N 86.29W
04/23/2020                   MONTGOMERY         AL   EMERGENCY MNGR

            TREES DOWN NEAR THE INTERSECTION OF PLEASANT
            GROVE RD AND HWY 331.

&&
Local storm report, Apr 23, 9:43 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND DMG BLUE MOUNTAIN           33.69N 85.83W
04/23/2020                   CALHOUN            AL   PUBLIC

            *** 2 INJ ***
            FALLING TREES INJURED 2 FIRST RESPONDERS.

&&
Local storm report, Apr 23, 10:56 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND DMG 2 SE DEMOPOLIS          32.50N 87.82W
04/23/2020                   MARENGO            AL   BROADCAST MEDIA

            A TIN ROOF WAS BLOWN OFF A CHURCH.

&&

MAL
Local storm report, Apr 23, 1:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     1 WSW CALHOUN           32.04N 86.56W
04/23/2020                   LOWNDES            AL   EMERGENCY MNGR

            TREES DOWN AT THE INTERSECTION OF CALHOUN
            CUTOFF RD AND CR-37.

0650 AM     TSTM WND DMG     3 ENE CLOVER HILL       32.02N 86.65W
04/23/2020                   LOWNDES            AL   EMERGENCY MNGR

            TREES DOWN AT THE INTERSECTION OF CR-45 AND
            KNIGHT PLACE RD.

0639 AM     NON-TSTM WND DMG 3 ENE COLLIRENE         32.19N 86.78W
04/23/2020                   LOWNDES            AL   EMERGENCY MNGR

            TREES DOWN AT THE CORNER OF COLLIRENE CUTOFF
            RD AND CR-9.

&&
Local storm report, Apr 23, 2:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             1 ENE PAYNEVILLE        32.62N 88.33W
04/23/2020  E1.00 INCH       SUMTER             AL   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:23 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Apr 23, 1:45 AM CDTSpecial Weather StatementBMXGreene45 min
Apr 23, 3:27 AM CDTSpecial Weather StatementBMXSumter48 min
Apr 23, 4:38 AM CDTSpecial Weather StatementBMXHale, Perry52 min
Apr 23, 5:12 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby, Tuscaloosa3 hr
Apr 23, 5:24 AM CDTSpecial Weather StatementBMXChilton, Coosa, Shelby, Talladega51 min
Apr 23, 6:18 AM CDTSpecial Weather StatementBMXLowndes42 min
Apr 23, 6:33 AM CDTSevere Thunderstorm WarningBMXLowndes29 min
Apr 23, 7:01 AM CDTSpecial Weather StatementBMXMontgomery44 min
Apr 23, 8:01 AM CDTSpecial Weather StatementBMXBarbour, Pike44 min
Apr 23, 9:14 AM CDTSpecial Weather StatementBMXBarbour46 min
Apr 23, 1:58 PM CDTSevere Thunderstorm WarningBMXSumter47 min
Apr 23, 2:22 PM CDTSevere Thunderstorm WarningBMXGreene38 min
Apr 23, 3:06 PM CDTSpecial Weather StatementBMXDallas39 min
Apr 23, 3:20 PM CDTSpecial Weather StatementBMXBibb40 min
Apr 23, 3:39 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Apr 23, 3:41 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter49 min
Apr 23, 3:53 PM CDTSevere Thunderstorm WarningBMXChilton51 min
Apr 23, 4:06 PM CDTSpecial Weather StatementBMXHale, Perry54 min
Apr 23, 4:17 PM CDTSevere Thunderstorm WarningBMXHale, Perry32 min
Apr 23, 4:29 PM CDTSpecial Weather StatementBMXMarengo46 min
Apr 23, 4:34 PM CDTSpecial Weather StatementBMXCoosa41 min
Apr 23, 4:47 PM CDTSpecial Weather StatementBMXMarengo43 min
Apr 23, 4:54 PM CDTSpecial Weather StatementBMXChilton36 min
Apr 23, 4:59 PM CDTSpecial Weather StatementBMXChilton46 min
Apr 23, 5:14 PM CDTSpecial Weather StatementBMXChilton, Coosa46 min
Apr 23, 5:29 PM CDTSpecial Weather StatementBMXTallapoosa46 min
Apr 23, 5:34 PM CDTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.